Pennsylvania, 2003

Flash Flood in Pennsylvania, September 1, 2003

September 1, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused rapid flooding across Franklin County, especially near the Waynesboro area. Route 997 at Anthony Highway, Nunnery Road, Wayne Road, Route 16 and Prices Church Road were all closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused rapid flooding across Franklin County, especially near the Waynesboro area. Route 997 at Anthony Highway, Nunnery Road, Wayne Road, Route 16 and Prices Church Road were all closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 1, 7:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 1, 7:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT MON SEP 1 2003

SEVERAL REPORTS OF 2 TO 2.5 INCH PER HOUR RAINFALL RATES THIS
EVENING OVER LYCOMING AND FRANKLIN COUNTIES.  NO FLOODING PROBLEMS
NOTED YET...BUT ROUNDS TWO AND THREE ARE ON THEIR WAY OVERNIGHT.
GOING FORECAST GRIDS AND ZONE TEXT REQUIRE NO TWEAKS FOR THE
OVERNIGHT AS ALL DETAILS OF THE HEAVY RAIN POTENTIAL AND FLOOD WATCH
THROUGH WED EVENING ARE HANDLED.

DEVOIR

PREVIOUS DISCUSSION:
--------------------

...CHANGES...

NOT PLANNING ANY BIG CHANGES...MAINLY MINOR ADJUSTMENTS...MAINLY TO
MATCH UP GRAPHICS...AND ADD SOMETHING FOR POPS AND CLDS IN OUR FAR E
AREAS FOR FRIDAY. MAY ADJUST CLDS TO SOME EXTENT EASTERN AREAS
THROUGHOUT THE EXTENDED...WILL CONTINUE TO LOOK OVER SITUATION.
THANKS PHI FOR CALL. HAVING PROBLEMS WITH DISPLAY OF GRIDS...
DEPENDING ON HOW I CLICK ON DISPLAY...THUS NOT CONSISTANT ON
HOW I SEE OTHERS IN THE GRID DEPT.

...SHORT TERM...

AS EXPECTED...E/W BAND OF SHOWERS CAME IN FAST LAST NIGHT AND MOVED
OUT QUITE FAST...WITH HEAVIEST AMTS ACROSS C PA...A FEW MILES EITHER
SIDE OF I-80. BGM AND I WAS DISCUSSING ON SUNDAY HOW A LITTLE RAIN
MIGHT GET AS FAR NORTH AS THE LAKE SHORE LATER TODAY...BUT IT DID IT
EVEN FASTER (THIS AM) THAN I EXPECTED IT TOO. RAIN CAME DOWN HARD AT
MY HOUSE FOR BRIEF TIME LAST NIGHT...AMAZING HOW FAST THINGS CAN
MOVE.

ANYWAY...MORE SPOTTY SHOWERS/DRIZZLE NOW. SOME CONVECTION SW PA.
CURRENT FCST NOT BAD. MORE IN THE WAY OF STEADY SHOWER ACTIVITY
LATER THIS AFTERNOON AND TONIGHT.

COULD UPDATE WATCH TO COVER NW PA...BUT BEST FORCING MAY BE
ACROSS NE PA LATER TODAY AND TONIGHT. THEN AREA MAY SAG SOUTHWARD
AWAY FROM N PA ON TUE...THUS MOST LIKELY WILL LEAVE AS IS FOR NOW.

ALSO WHILE FEED OF HIGH PW/S AND TROPICAL MOISTURE INTO AREA FROM
THE PLAINS...REMAINS OF GRACE STAY AWAY FROM US...AND IT IS A LONG
DURATION EVENT ANYWAY. THUS MAIN CONCERN FOR FLOODING WOULD BE
TRAINING CELLS OR TORRENTIAL RAINS FROM CONVECTION.

FOR SEVERE...BINOVC NEAR MD BORDER...BUT BETTER CHC ON WED...IF
SYSTEMS PHASE...BUT THIS MAY NOT HAPPEN.

INTERESTING AREA OF CONVECTION OFF THE EAST COAST OF FL.

...LONG TERM...

LATE THU/EARLY FRIDAY INTO MONDAY STILL LOOKING OK...BUT FRONT
LIKELY TO STALL JUST TO THE SE...THUS CLDS MAY LINGER SE SECTIONS.
HAVE TO WATCH TROPICS...BUT STILL THINK WE WILL BE OK IN MOST OF THE
CWA. SEE CHANGE SECTION OF AFD.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THIS EVENING THROUGH WED AM FOR ALL BUT NW MTNS.
&&

MARTIN
Hazardous weather outlook, Sep 1, 4:13 AM EST, 16 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STATIONARY FRONT NEAR THE MASON DIXON LINE WILL RESULT IN SHOWERS
AND THUNDERSTORMS TODAY OVER MUCH OF CENTRAL PENNSYLVANIA. THE RAIN
COULD BECOME HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

THE STATIONARY FRONT WILL CONTINUE TO CAUSE PERIODS OF RAIN AND
THUNDERSTORMS OVER CENTRAL PENNSYLVANIA TUESDAY AND WEDNESDAY. AT
THIS POINT...THE CENTRAL AND SOUTHERN PARTS OF THE STATE APPEAR MOST
LIKELY TO SEE THE HEAVIEST RAIN. FLOODING FROM UP TO 3 INCHES OF
RAIN IS POSSIBLE IN THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KF

In the hours before

Special weather statement, Sep 1, 5:37 PM EST, 3 hours 23 minutes before
PAZ036-056-063-012315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT MON SEP 1 2003

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...CUMBERLAND AND PERRY
COUNTIES...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF SHIPPENSBURG...MOVING NORTHEAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AROUND 645 PM...
NEWVILLE AROUND 700 PM...COLONEL DENNING STATE PARK AROUND 705 PM AND
BLOSERVILLE AROUND 710 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS AROUND 40
MPH AND SMALL HAIL.

JUNG
Special weather statement, Sep 1, 6:38 PM EST, 2 hours 22 minutes before
PAZ036-064-020045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 PM EDT MON SEP 1 2003

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ADAMS COUNTIES...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF WAYNESBORO...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR CARROLL VALLEY AROUND 745 PM...
FAIRFIELD AROUND 750 PM...SEVEN STARS AROUND 810 PM...GETTYSBURG
AROUND 815 PM...GERMANTOWN AROUND 830 PM AND BONNEAUVILLE AROUND 835
PM.

IN ADDITION...WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM...
WHICH WITH THE SATURATED GROUND MAY BE SUFFICIENT TO KNOCK DOWN
TREES INTO POWER LINES.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...MAKING TRAVEL EXTREMELY HAZARDOUS.  USE FLASHERS AND SLOW
DOWN...AND IF YOU MUST PULL OFF TO THE SIDE OF THE ROAD...PULL AS
FAR OFF THE ROADWAY AS POSSIBLE TO PREVENT COLLISIONS.

MOST IMPORTANTLY...DO NOT DRIVE YOUR AUTOMOBILE INTO AREAS WHERE
WATER COVERS THE ROAD.

DEVOIR

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
September 1, 9:00 PM EST to 10:15 PM EST
Where
Franklin County, Waynesboro
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338062.